Ukrainian Mathematical Journal

, Volume 58, Issue 5, pp 763–778 | Cite as

Symplectic method for the construction of ergodic measures on invariant submanifolds of nonautonomous hamiltonian systems: Lagrangian manifolds, their structure, and mather homologies

  • Ya. A. Prykarpats’kyi


We develop a new approach to the study of properties of ergodic measures for nonautonomous periodic Hamiltonian flows on symplectic manifolds, which are used in many problems of mechanics and mathematical physics. Using Mather’s results on homologies of invariant probability measures that minimize some Lagrangian functionals and the symplectic theory developed by Floer and others for the investigation of symplectic actions and transversal intersections of Lagrangian manifolds, we propose an analog of a Mather-type β-function for the study of ergodic measures associated with nonautonomous Hamiltonian systems on weakly exact symplectic manifolds. Within the framework of the Gromov-Salamon-Zehnder elliptic methods in symplectic geometry, we establish some results on stable and unstable manifolds for hyperbolic invariant sets, which are used in the theory of adiabatic invariants of slowly perturbed integrable Hamiltonian systems.


Hamiltonian System Invariant Measure Unstable Manifold Symplectic Manifold Homological Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Abraham and J. E. Marsden, Foundations of Mechanics, Benjamin/Cummings (1978).Google Scholar
  2. 2.
    V. I. Arnol’d, Mathematical Methods of Classical Mechanics [in Russian], Nauka, Moscow (1989).MATHGoogle Scholar
  3. 3.
    Y. Eliashberg, A. Givental, and H. Hofer, Introduction to Symplectic Field Theory, Preprint, (2000).Google Scholar
  4. 4.
    B. B. Aebischer, M. Borer, M. Kalin, C. Leuenberger, and H. M. Reimann, Symplectic Geometry, Birkhauser, Basel (1994).MATHGoogle Scholar
  5. 5.
    D. Salamon and E. Zehnder, “Morse theory for periodic solutions of Hamiltonian systems and the Maslov index,” Commun. Pure Appl. Math., 45, 1303–1360 (1992).MATHMathSciNetGoogle Scholar
  6. 6.
    D. McDuff, “Elliptic methods in symplectic geometry,” Bull. Amer. Math. Soc., 23, 311–358 (1990).MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    A. Floer, “Morse theory for Lagrangian intersections,” J. Diff. Geom., 28, 513–547 (1988).MATHMathSciNetGoogle Scholar
  8. 8.
    J. N. Mather, “Action minimizing invariant measures for positive definite Lagrangian systems,” Math. Z., 207, 169–207 (1991).MATHMathSciNetGoogle Scholar
  9. 9.
    R. Mane, “On the minimizing measures of Lagrangian dynamical systems,” Nonlinearity, 5, No. 3, 623–638 (1992).MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    D. Blackmore, A. K. Prykarpatsky, and Ya. A. Prykarpatsky, “Symplectic field theory approach to studying ergodic measures related with nonautonomous Hamiltonian systems,” CUBO Math. J., (2004).Google Scholar
  11. 11.
    A. B. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems [in Russian], Faktorial, Moscow (1999).MATHGoogle Scholar
  12. 12.
    I. P. Kornfel’d, Ya. G. Sinai, and S. V. Fomin, Ergodic Theory [in Russian], Nauka, Moscow (1980).MATHGoogle Scholar
  13. 13.
    V. V. Nemytskii and V. V. Stepanov, Qualitative Theory of Differential Equations [in Russian], Gostekhizdat, Moscow (1949).MATHGoogle Scholar
  14. 14.
    R. R. Phelps, Lectures on Choquet’s Theorem, van Nostrand, Princeton (1966).Google Scholar
  15. 15.
    V. M. Alekseev, V. M. Tikhomirov, and S. V. Fomin, Optimal Control [in Russian], Nauka, Moscow (1979).MATHGoogle Scholar
  16. 16.
    N. M. Krylov and N. N. Bogolyubov, “La théorie générale de la mesure dans son application à l’étude des systèmes dynamiques de la mécanique non-linéaire,” Ann. Math., 38, No. 1, 65–113 (1937).MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    H. Hofer, “Lusternik-Schnirelman theory for Lagrangian intersections,” Ann. Inst. H. Poincaré, 5, No. 5, 465–499 (1988).MATHMathSciNetGoogle Scholar
  18. 18.
    L. V. Kantorovich and G. P. Akilov, Functional Analysis [in Russian], Nauka, Moscow (1984).MATHGoogle Scholar
  19. 19.
    R. E. Edwards, Functional Analysis, Holt, Rinehart & Winston, New York (1965).MATHGoogle Scholar
  20. 20.
    J. N. Mather, “Variational construction of connecting orbits,” Ann. Inst. Fourier, 43, No. 5, 1349–1386 (1993).MATHMathSciNetGoogle Scholar
  21. 21.
    A. T. Fomenko and D. V. Fuks, A Course in Homotopic Topology [in Russian], Nauka, Moscow (1989).MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • Ya. A. Prykarpats’kyi
    • 1
    • 2
  1. 1.Institute of MathematicsUkrainian Academy of SciencesKyiv
  2. 2.AGH University of Science and TechnologyKrakowPoland

Personalised recommendations